test Browse by Author Names Browse by Titles of Works Browse by Subjects of Works Browse by Issue Dates of Works
       

Advanced Search
Home   
 
Browse   
Communities
& Collections
  
Issue Date   
Author   
Title   
Subject   
 
Sign on to:   
Receive email
updates
  
My Account
authorized users
  
Edit Profile   
 
Help   
About T-Space   

T-Space at The University of Toronto Libraries >
Theoretical Economics >
Volume 6, Number 2 (May 2011) >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1807/27181

Title: Judicial precedent as a dynamic rationale for axiomatic bargaining theory
Authors: Marc Fleurbaey; CNRS and Universit√© Paris Descartes
John E. Roemer; Departments of Political Science and Economics, Yale University
Keywords: Axiomatic bargaining theory, judicial precedent, dynamic foundations, Nash's bargaining solution
C70, C78, K4
Issue Date: 3-May-2011
Publisher: Theoretical Economics
Citation: Theoretical Economics; Vol 6, No 2 (2011)
Abstract: [This item is a preserved copy. To view the original, visit http://econtheory.org/] Axiomatic bargaining theory (e.g., Nash's theorem) is static. We attempt to provide a dynamic justification for the theory. Suppose a Judge or Arbitrator must allocate utility in an (infinite) sequence of two-person problems; at each date, the Judge is presented with a utility possibility set in the nonnegative orthant in two-dimensional Euclidean space. He/she must choose an allocation in the set, constrained only by Nash's axioms, in the sense that a penalty is paid if and only if a utility allocation is chosen at date T which is inconsistent, according to one of the axioms, with a utility allocation chosen at some earlier date. Penalties are discounted with t, and the Judge chooses any allocation, at a given date, that minimizes the penalty he/she pays at that date. Under what conditions will the Judge's chosen allocations converge to the Nash allocation over time? We answer this question for three canonical axiomatic bargaining solutions: Nash's, Kalai-Smorodinsky's, and the 'egalitarian' solution, and generalize the analysis to a broad class of axiomatic models.
URI: http://hdl.handle.net/1807/27181
Other Identifiers: http://econtheory.org/ojs/index.php/te/article/view/20110289
Rights: Authors who publish in <i>Theoretical Economics</i> will release their articles under the <a href="http://creativecommons.org/licenses/by-nc/2.5/">Creative Commons Attribution-NonCommercial license</a>. This license allows anyone to copy and distribute the article for non-commercial purposes provided that appropriate attribution is given.
Appears in Collections:Volume 6, Number 2 (May 2011)

Files in This Item:

File Description SizeFormat
188.pdf199.87 kBAdobe PDF
View/Open

Items in T-Space are protected by copyright, with all rights reserved, unless otherwise indicated.

uoft